Washington, 2009

Winter Weather in Washington, April 14, 2009

April 14, 2009 · NWS OTX · 1 event in 1 county or zone

A tight but compact low level circulation aided in generating a localized area of heavy snow over Northwest Spokane. Total accumulations ranged anywhere from two to 12 inches, with the heaviest accumulations occurring on the Five Mile Prairie.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A tight but compact low level circulation aided in generating a localized area of heavy snow over Northwest Spokane. Total accumulations ranged anywhere from two to 12 inches, with the heaviest accumulations occurring on the Five Mile Prairie. State Route 291 was closed for about two hours between Nine Mile Falls Dam and Suncrest after snow and ice led to several slide-offs on Big Sandy Hill. Other areas of Spokane received around an inch or less of accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 14, 1:47 AM PST, 13 minutes earlier.

Area forecast discussion, Apr 14, 1:47 AM PST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
247 AM PDT TUE APR 14 2009

.SYNOPSIS...THE WEATHER OVER THE INLAND NORTHWEST WILL REMAIN
COOL AND SHOWERY ONCE AGAIN TODAY DUE TO THE PRESENCE OF A DEEP
UPPER LEVEL TROUGH. BY WEDNESDAY THE TROUGH WILL BEGIN TO WEAKEN WITH A
STRONG RIDGE OF HIGH PRESSURE EXPECTED BY THE END OF THE WEEK. THE
RIDGE WILL BRING SIGNIFICANT WARMING FOR THE WEEKEND WITH
TEMPERATURES ENTERING THE 70S OVER MOST VALLEY LOCATIONS.

&&

.DISCUSSION...
TODAY AND TONIGHT...DEEP UPPER LEVEL TROUGH OF LOW PRESSURE WILL
REMAIN FIXED OVER THE INLAND NW TODAY. DESPITE ITS PRESENCE...THE
SENSIBLE WEATHER WILL EXHIBIT SUBTLE DIFFERENCES COMPARED TO YESTERDAY.
YESTERDAY AFTERNOON...THE CORE OF THE TROF WAS LOCATED OVER NW WA.
THIS PLACED MOST OF THE INLAND NW UNDER MOIST AND UNSTABLE SW FLOW
COMBINED WITH THE LEFT FRONT QUADRANT OF THE UPPER LEVEL JET. MEAN
850-500 MB LAPSE RATES WERE IN EXCESS OF 8C/KM OVER THE ENTIRE CWA
WHICH RESULTED IN DIURNAL SHOWERS OVER JUST ABOUT ALL LOCATIONS.
THERE WERE ALSO A HANDFUL OF THUNDERSTORMS. MANY OF THESE SHOWERS
AND STORMS CONSISTED ENTIRELY OF SNOW AND GRAUPEL. SINCE THAT
TIME...THE TROF HAS ELONGATED AND THE MEAN MID-LEVEL FLOW OVER THE
INLAND NW HAS BECOME A LITTLE MORE AMBIGUOUS. THE SETTING SUN TOOK
ITS TOLL ON THE NUMBER OF SHOWERS...HOWEVER LAPSE RATES REMAIN
HIGH...SO THE SHOWERS HAVE NOT DIED OUT. AT THIS POINT...ALL THE
SHOWERS SEEMED TIED TO VARIOUS SMALL SHORTWAVE TROFS OR
DEFORMATION BANDS WHICH WERE GENERALLY TOO SMALL TO BE RESOLVED BY
THE MODELS. THESE FEATURES WILL LIKELY PERSIST THROUGH THE MORNING
HOURS SO PINNING DOWN WHERE THEY WILL OCCUR WILL BE FAIRLY
FUTILE...HOWEVER MUCH OF THE ACTIVITY WILL LIKELY REMAIN OVER THE
FAR NORTHERN AND WESTERN ZONES.

BY THIS AFTERNOON...WE WILL WITNESS THE SUBTLE TRANSITION AS THE
CORE OF THE UPPER LEVEL TROF DIGS SOUTH AND CENTERS ITSELF OVER
THE CENTRAL OREGON CASCADES BY AFTERNOON. THIS PULLS THE UPPER
LEVEL COLD POOL SOUTH AS WELL...WHICH WILL RESULT IN SUBTLE
WARMING ALOFT FROM NE TO SW THROUGH THE DAY. NOT ONLY THAT...BUT
INCREASING N-NE FLOW IN THE SURFACE-850 MB LAYER WILL BRING
SIGNIFICANT DRYING ACROSS THE NE QUARTER OF THE CWA. THE
COMBINATION OF LOW-LEVEL DRYING IN INCREASING STABILITY ALOFT
SUGGESTS PRECIPITATION CHANCES WILL BE WANING DURING THE AFTERNOON
OVER THIS AREA. NOT CONFIDENT ENOUGH TO REMOVE ALL POPS THIS AFTERNOON OVER
FAR NE WA AND NORTH IDAHO GIVEN THE TROFS PROXIMITY...BUT WE DO
FEEL CONFIDENT ABOUT LEAVING THUNDER OUT OF THIS REGION. FARTHER WEST...MODEL
LAPSE RATES AND LIFTED INDEX VALUES AROUND ZERO SUGGESTS ALL THUNDER
CHANCES TODAY WILL GENERALLY EXTEND FROM THE OKANOGAN HIGHLANDS
SOUTHWEST INTO THE CASCADES...INCLUDING THE WATERVILLE PLATEAU AND
WENATCHEE AREA. THESE STORMS WILL NEED DIURNAL HEATING TO KICK
OFF...WHILE WEAK UPSLOPE FLOW INTO THE CASCADES WILL HELP THE
FORMATION PROCESS. ALL THAT BEING SAID...WE EXPECT LESS THUNDER
ACTIVITY TODAY COMPARED TO WHAT WE SAW YESTERDAY. ONCE AGAIN 850
MB TEMPS WILL RANGE FROM -2 TO -5C THROUGH EARLY AFTERNOON
SUGGESTING SNOW WILL BE THE PREDOMINANT PRECIPITATION TYPE THROUGH
EARLY AFTERNOON OVER MOST LOCATIONS.

THE UPPER LEVEL TROF WILL CONTINUE TO DROP TO THE SOUTH
OVERNIGHT...WITH INCREASING STABILITY CONTINUING TO FEED INTO THE
REGION FROM THE NE. THIS WILL RESULT IN A DECREASING SHOWER TREND
FOR ALL LOCATIONS. THE EXCEPTIONS WILL OCCUR OVER THE SE
ZONES...AS THE MEAN 850-700 MB FLOW TURNS INCREASINGLY TO THE
NORTH RESULTING IN GOOD OROGRAPHIC ASCENT INTO THE CAMAS PRAIRIE
AND BLUE MOUNTAINS. MEANWHILE...BOTH THE GFS AND NAM FORECAST THE
FORMATION OF A TROWAL FEATURE LATE TONIGHT...BUT THESE SOLUTIONS
ALSO KEEP IT JUST SOUTH OF THE CWA. FORECASTING WHERE EXACTLY IT
WILL SET UP WILL BE DIFFICULT...HOWEVER WE WILL KEEP POPS IN THE
HIGH CHANCE CATEGORY SHOULD IT DECIDE TO SET UP OVER EXTREME SE WA
AND CENTRAL IDAHO.

QPF AMOUNTS THROUGH TONIGHT SHOULD GENERALLY BE LIGHT SO POTENTIAL
SNOW ACCUMULATIONS WILL BE NEGLIGIBLE. THE CAMAS PRAIRIE BEARS
WATCHING HOWEVER SHOULD THE TROWAL DECIDE TO FORM FARTHER NORTH
THAN FORECAST BY MODELS. IF IT DOES...A COUPLE INCHES OF SNOW ARE
CERTAINLY POSSIBLE ACROSS THE CAMAS PRAIRIE AND THE BLUE
MOUNTAINS.

TEMPERATURES TODAY WILL BE SIMILAR TO YESTERDAY...WITH SUBTLE
WARMING EXPECTED OVER THE NE ZONES DUE TO THE INFLUX OF DRIER AIR
FROM THE NE. MEANWHILE ZONES NEAR THE CASCADES SHOULD BE A LITTLE
COOLER DUE TO WEAK UPSLOPE FLOW INTO THE CASCADES AND THE
RESULTANT FORMATION OF SHOWERS. FX

WEDNESDAY THROUGH EARLY NEXT WEEK...THE UPPER LOW CURRENTLY OVER
THE NORTHWESTERN UNITED STATES GRADUALLY SHIFTS SOUTHEASTWARD AND
PHASES WITH THE SUBTROPICAL STREAM BY THURSDAY. AS THIS
OCCURS...THE GULF OF ALASKA LOW LOOKS TO BEGIN AN EVER-SO-SLOW
SOUTHWARD MIGRATION INTO THE EAST CENTRAL PACIFIC.
CONCURRENTLY...ADDITIONAL NORTHERN STREAM ENERGY DROPS THROUGH THE
GREAT LAKES REGION AND PHASES AGAIN WITH THE SUBTROPICAL STREAM AS
THE UPPER LOW OVER THE SOUTHWEST MOVES INTO THE MID-SECTION OF THE
COUNTRY. THE NET RESULT OF ALL THIS IS TWO SPRAWLING UPPER LOW
CENTERS TO OUR EAST AND WEST WITH VERY ANOMALOUS RIDGING POPPING
UP OVER THE WESTERN UNITED STATES AS A QUASI-OMEGA BLOCK FORMS BY
NEXT WEEKEND. SOME OF THE SHORT WAVE DETAILS VARY FROM RUN-TO-RUN
AND MODEL-TO-MODEL...HOWEVER THE BASICS OF THE PATTERN SHIFT HAVE
BEEN REMARKABLY WELL AGREED UPON...AND WARMING UNDER THE RIDGE
LOOKS TO BE A VERY GOOD BET HEADING INTO THE END OF THE
WEEK/WEEKEND AND ESPECIALLY EARLY NEXT WEEK FROM ALL MODELS AND
THEIR ENSEMBLE COUNTERPARTS.

UNDER THE RIDGE...SUBSIDENCE AND A BETTER MIXING PROFILE DAY BY
DAY SHOULD ALLOW FOR A GRADUAL RISE IN TEMPERATURES. USING 850 MB
TEMPERATURES AS A METRIC...THEY START BETWEEN 8 AND 10C ON
SATURDAY...JUMP INTO THE RANGE OF 9 TO 13C SUNDAY...12 TO 16C
MONDAY...AND 17 TO 18C TUESDAY. WHILE 850 MB TEMPERATURES LOOK TO
WARM ON THE ORDER OF 10C DURING THIS PERIOD...WHICH IS THE
EQUIVALENT OF 18F...A GRADUALLY BETTER MIXING PROFILE WILL LIKELY
ALLOW SURFACE TEMPERATURES TO WARM AT AN EVEN GREATER CLIP. BY
TUESDAY...MIXING FROM 850 MB OF 17 TO 18C WOULD SUGGEST ABOUT
80-82F IN SPOKANE. REGARDLESS OF THE EXACT DETAILS OF THE
TEMPERATURE FORECAST...AN ENORMOUS WARM UP LOOKS IN STORE FOR ALL
AREAS OF THE INLAND NORTHWEST.

WITH THE INFLUX OF MUCH WARMER WEATHER...MOUNTAIN SNOW PACK WILL
LIKELY BEGIN TO MELT WITH A VENGEANCE BY THE END OF THE WORK WEEK
AND NEXT WEEKEND. NOCTURNAL THERMAL BELTS WILL LIKELY ONLY
EXACERBATE THIS MELT DOWN. AS A RESULT...THOSE WITH HYDROLOGICAL
CONCERNS SHOULD STAY TUNED FOR RIVER STATEMENTS AND THE
POSSIBILITY OF RIVER FLOOD WATCHES/ADVISORIES/WARNINGS BY EARLY
NEXT WEEK. /FRIES

&&

.AVIATION...
COLD TROF ALOFT AND THE RESULTING CONDITIONALLY UNSTABLE AIRMASS
WILL ALLOW FOR SCATTERED SNOW SHOWERS OVERNIGHT...WITH MORE
PERSISTENT SHOWERS ACROSS THE NORTHERN PORTION OF THE FORECAST
AREA. SHOWERS WILL INCREASE IN COVERAGE AFTER 20Z TUESDAY WITH DAYTIME
HEATING AND AS MORE DISTURBANCES PASS THROUGH THE AREA. CEILINGS
AND VISIBILITIES GENERALLY REMAIN VFR WITH BRIEF LOCAL MVFR
CONDITIONS IN PASSING SHOWERS. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        48  34  56  31  59  36 /  30  10  10   0   0   0
COEUR DALENE  49  32  55  30  58  34 /  30  10  10   0   0   0
PULLMAN        47  33  55  33  59  35 /  30  20  20  10   0   0
LEWISTON       50  38  58  37  63  40 /  30  20  20  10   0   0
COLVILLE       53  30  60  29  63  31 /  30  10  10   0   0   0
SANDPOINT      50  32  53  29  57  30 /  20  10  10   0   0   0
KELLOGG        46  31  50  31  56  33 /  30  30  30  10  10   0
MOSES LAKE     53  36  65  33  64  38 /  30  20  10   0   0   0
WENATCHEE      51  36  63  35  62  39 /  40  30  10   0   0  10
OMAK           54  32  64  31  62  35 /  30  20  10   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Apr 13, 1:37 PM PST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
237 PM PDT MON APR 13 2009

IDZ001>004-026-027-WAZ031>038-041>044-142145-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
237 PM PDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SOMEWHAT UNSETTLED AND SHOWERY PERIOD INTO WEDNESDAY WILL BE
FOLLOWED BY A SUBSTANTIAL WARMING AND DRYING TREND FOR THURSDAY ON
INTO THE EARLY PART OF THE NEXT WORKWEEK. WELL ABOVE NORMAL
TEMPERATURES DURING THE UPCOMING WEEKEND WILL LEAD TO HIGH
ELEVATION SNOW MELT. AREA RIVERS AND STREAMS WILL LIKELY BEGIN
RISING SIGNIFICANTLY DURING THIS SNOW MELTING PERIOD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Spokane Area

When
April 14, 2:00 AM PST to 8:00 AM PST
Where
Spokane Area forecast zone
Reported by
NWS Employee
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160646.